Colorado, 2012Avalanche in Colorado, April 28, 2012
April 28, 2012 · NWS GJT · 1 event in 1 county or zone
A snowboarder triggered an avalanche which swept him down the side of a mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowboarder triggered an avalanche which swept him down the side of a mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 28, 10:26 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 28, 10:26 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1126 AM MDT SAT APR 28 2012
.UPDATE...
ISSUED AT 748 AM MDT SAT APR 28 2012
SHORTWAVE WITH JET LEVEL SUPPORT WAS GENERATING LIGHT SNOW OVER
THE SAN JUAN MOUNTAINS THIS MORNING ACCORDING TO KTEX OBSERVATION
AND CONFIRMED BY AREA WEB CAMS. GFS40 SEEMED TO HAVE A GOOD HANDLE
ON THIS FEATURE AND INDICATED THAT LIGHT SHOWERS WILL PERSIST INTO
THE AFTERNOON AS THE ATMOSPHERE DESTABILIZES FURTHER. THEREFORE
...UPDATED FORECAST TO MENTION A FEW LIGHT SHOWERS ACROSS THE
WESTERN SAN JUAN MOUNTAIN TOWNS.
UPDATE ISSUED AT 459 AM MDT SAT APR 28 2012
CLOUDS DID REACH THE GRAND VALLEY THIS MORNING AND AREAS S KEEPING
TEMPS ABOVE FREEZING FOR BOTH AREAS. MESOWEST DATA SHOWS MOST TEMPS IN
THE LOW 40S WITH SOME UPPER 30S THROWN IN. SUNRISE WILL OCCUR IN A
LITTLE OVER AN HOUR SO ANY AREAS THAT DO HIT FREEZING WILL DO SO
FOR A VERY SHORT TIME BEFORE WARMING UP. WENT AHEAD AND CANCELLED
THE FREEZE WARNING.
&&
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 308 AM MDT SAT APR 28 2012
QUICK MOVING JET STREAK IS CAUSING SOME MID TO HIGH LEVEL CLOUDS
OVER SERN UT AND SWRN CO THIS MORNING THAT MAY REACH AS FAR NORTH
AS THE GRAND VALLEY. IF SO...THE CLOUDS WILL LIKELY KEEP TEMPS
ABOVE FREEZING THIS MORNING. TOO EARLY TO SAY HOWEVER SO WILL
KEEP FREEZE WARNING IN PLACE AND KEEP AN EYE ON THINGS OVER THE
NEXT FEW HOURS.
FOR REMAINDER OF TODAY...CLOSED LOW OVER ERN WY/WRN SD WILL SLOWLY
MOVE NEWRD KEEPING MOST OF THE AREA CLOUD FREE THOUGH SRN AREAS
WILL SEE SOME CLOUDS THIS MORNING AS AFOREMENTIONED JET STREAK
ZOOMS ACROSS THE AREA. TEMPS WILL BE SLIGHTLY BELOW NORMAL TODAY BUT
STILL PLEASANT FOR THIS TIME OF YEAR.
TONIGHT...THE UPPER CLOSED LOW OVER NW SOUTH DAKOTA WILL LIFT TO
THE NORTH WHILE AT THE SAME TIME ITS INFLUENCE WILL PROVIDE A DRY
WRLY FLOW OVER OUR CWA. A GENERAL TROF OF LOW PRESSURE WILL BE
OVER THE INTERMTN WEST SUNDAY WHILE A WESTERLY FLOW ALOFT
PREVAILS. LITTLE MOISTURE WILL BE AVAILABLE AND LACK OF FORCING
PRECLUDE ANYTHING BUT DRY CONDITIONS. ALTHOUGH STEEP LAPSE RATES
NEAR THE SURFACE MAY ALLOW A FEW CU TO DEVELOP OMTNS.
A PACIFIC SHRT WAVE MOVES INTO THE NRN ROCKIES MONDAY WHICH HELPS
BACK THE FLOW OVER OUR REGION TO THE SOUTHWEST BRINGING WARM
ADVECTION. AS A RESULT TEMPS WILL REBOUND TO WELL ABOVE NORMAL
READINGS MONDAY AFTERNOON WHILE DRY CONDITIONS CONTINUE. THE TROF
DEEPENS OVER THE WEST MONDAY NIGHT AS A SERIES OF SHRT WAVES PASS
ALONG THE NRN TIER STATES. THE ASSOCIATED BAROCLINIC BAND ALSO
PUSHES INTO NW UTAH-SW WYOMING INCREASING GRADIENT FLOW AND
MOISTURE OVER THE NWRN PART OF OUR CWA. HOWEVER FORCING REMAINS
LIMITED AND ONLY EXPECT ISOLD SHOWERS CONFINED MOSTLY TO THE MTNS
NEAR AND ALONG THE WYOMING BORDER.
.LONG TERM...(TUESDAY THROUGH FRIDAY NIGHT)
ISSUED AT 308 AM MDT SAT APR 28 2012
A PERIOD OF UNSETTLED WX REALLY KICKS IN OVER PAC NW DURING LONG-TERM
AS A SERIES OF DISTURBANCES COME ASHORE. H3 POT VORT FIELDS SHOWS
SEVERAL LOBES BRUSHING OUR CWA TUESDAY AND THEN AGAIN WED EVENING
INDICATING SOME SHORTWAVES MOVING OVER THE REGION. QG FORCING IS
ON THE LOW SIDE WITH THE PASSAGE OF THESE WAVES SO WIDE- SCALE
ASCENT WILL BE LIMITED. PWATS WILL ALSO BE ON THE LOW SIDE SO
EXPECT VERY LGT PRECIP WITH THE PASSAGE OF THESE TWO DISTURBANCES.
MODEL QPF AMTS HAVE LOWERED SINCE YESTERDAY SO WILL BE INTERESTING
TO SEE IF THIS CONTINUES WITH LATER MODEL RUNS LOWERING QPF EVEN
MORE. FOR NOW...SCHC TO CHC POPS LOOK PRETTY GOOD FOR AREAS MAINLY
N OF I-70 TRANSLATING TO ROCKY MTNS AS EACH WAVE MOVES EWRD. TO
REITERATE...PRECIP CHANCES INCREASE TUE MORNING THRU LATE TUE
NIGHT AND AGAIN WED EVENING THRU THUR MORNING. OUTSIDE OF THOSE
TWO TIMES...PLENTY OF SUN IS EXPECTED.
W TO SWLY WIND FLOW WILL ALLOW TEMPS TO...ONCE AGAIN...REACH
VALUES ABOVE NORMAL FOR THIS TIME OF YEAR FOR ENTIRE LONG-TERM
PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1126 AM MDT SAT APR 28 2012
VFR CONDITIONS IN PLACE ACROSS THE LOCAL TERMINAL SITES SHOULD
HOLD OVER THE NEXT 24 HOURS AS SKIES REMAIN SCATTERED AND NO
SENSIBLE WEATHER IS EXPECTED TO DROP VISIBILITIES. A RETREATING
JET AND UPPER LEVEL SYSTEM IS DRAGGING SOME HIGHER CLOUDINESS OVER
THE SOUTHERN MOUNTAINS BUT LOCAL WEB CAMS INDICATE NO TERRAIN
OBSCURATIONS AT THE MOMENT. INSTABILITY WILL REMAIN IN PLACE ACROSS
THE SOUTHERN WHERE MOISTURE IS THE BEST AND THIS MAY KEEP A SMALL
THREAT OF SHOWERS IN PLACE ACROSS THE HIGHER TERRAIN. A FEW WIND
GUSTS UP TO 30 MPH MAY BE POSSIBLE IN THE MOUNTAINS AND NEAR THE
KEGE TERMINAL THIS AFTERNOON UNDER THIS INSTABILITY AS WELL.
DIURNAL WIND PATTERNS SHOULD BRING TYPICAL DOWN VALLEY WINDS INTO
THE VALLEYS AFTER SUNSET.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...TGR/MC
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Apr 28, 4:44 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MDT SAT APR 28 2012
COZ001>014-017>023-UTZ022>025-027>029-291145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
544 AM MDT SAT APR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR PRECIPITATION WILL BE TUESDAY AFTERNOON AND
WEDNESDAY EVENING AS TWO WEAK DISTURBANCES MOVE THROUGH NORTHERN
UTAH AND COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Northwestern San Juan Mountains
- When
- April 28, 1:00 PM MST to 1:05 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A pair of snowboarders descended a north aspect slope near South Lookout Peak in the Ophir Pass area. As one snowboarder watched from below, the other triggered an avalanche during his descent and was caught in the debris flow and injured as he was carried over two rock cliffs. Some of his gear was damaged, including his helmet. The injured snowboarder was able to travel out of the back country with the assistance of the other snowboarder and another group in the area.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, April 28 to 29, 20121 death · 100 injured · 3 in hail · 44 events
- Frost and Freeze in Vermont, April 28 to 30, 2012$1.1 million · 16 events
- Frost and Freeze in New York, April 28 to 30, 2012$500,000 · 6 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20121 injured · $60,000 · 2.5 in hail · 36 events
- Hail and Damaging Winds in Illinois, April 28 to 29, 20124.5 in hail · 36 events
- Hail and Damaging Wind in Oklahoma, April 28 to 29, 20121.75 in hail · 24 events
- Hail in Illinois, April 28, 20121.75 in hail · 14 events
- Hail and Damaging Winds in Indiana, April 28, 2012$5,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Indiana, April 28, 2012$6,000 · 1.75 in hail · 12 events
- Hail in Kentucky, April 28, 20122 in hail · 12 events
- Tornado and Hail in Texas, April 28, 2012EF0 · 8 events
- Frost and Freeze in West Virginia, April 28, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456970.